Often people ask me, “What should I do?” when they are faced with increasing symptoms while tapering off of their benzo. They want to know if they go slower, hold, up dose, or cross over to diazepam, will the symptoms subside. The honest answer is no one knows for sure how anyone will react to any of those options. Here’s what we do know:
- Benzo withdrawal is as unique as the person who is experiencing it. There are some common symptoms and experiences, but no one can predict how anyone will react to certain events in withdrawal. Some people can taper very slowly and avoid symptoms. Others taper at a snail’s pace and are constantly slammed with symptoms. So we know that a slow rate of tapering doesn’t always translate to a lessening of withdrawal symptoms. A slow taper does help minimize catastrophic events such as strokes, seizures, heart attacks, hallucinations, etc., but it doesn’t necessarily prevent one from experiencing withdrawal symptoms. If you are experiencing an increase in symptoms, you can slow down your taper by either cutting less frequently or by reducing the percentage you are cutting and see if it helps you to feel better. Some people will stabilize and feel better, while others may not see any improvement and continue to have symptoms. The answer to “Should I slow down my taper?” is it may help, but it may not help.
- Should you hold for a while if you are experiencing an increase in benzo withdrawal symptoms? It might be a good idea to try to see if you stabilize. (You may or may not stabilize.) However, it may not be a good idea to hold for a very long time, especially if you aren’t stabilizing. Years ago a woman in withdrawal called me and told me she had held her dose for six months with no improvement in her symptoms. She was sad that she had experienced so many extra months of suffering and wished she had bitten the bullet and gotten on with her taper, but people kept telling her she had to hold and stabilize. You want to make a decision based on the knowledge that your symptoms may improve during a hold, but they may not. It’s your choice to explore a hold or not, and it’s your choice to decide if you want to abandon a hold and continue tapering.
- When people begin to see an increase in symptoms they may want to go back up in dose to get back to where they felt less symptoms. I can’t blame them for wanting to feel better. I up dosed a large amount in my taper. My doctor recommended it and I believed that she knew best. The subsequent taper from my up dose was worse than ever! It led to me going cold-turkey at the advice and help of another (uneducated) doctor. The problem with up dosing is that it can cause kindling. You may get some temporary relief, but you may be putting yourself at risk of going into (deeper) tolerance withdrawal and having an increase in withdrawal symptoms when you taper once again. The answer to should you up dose is once again, maybe. Or better worded, become informed about the risks and decide if you are up for taking the risk or not.
- People ask if they should cross over to diazepam (as per the Ashton Manual) when their symptoms become worse. They wonder if it will be an easier benzo to taper. Diazepam (Valium) is easier to taper in that it is long acting and it comes in very small doses. However, it is not a magic wand that will keep you from experiencing withdrawal symptoms. (It is known for causing severe depression in some people who use it to taper.) Not everyone can tolerate crossing over to diazepam; some people experience more withdrawal symptoms during the crossover and abandon the attempt. As with most things in benzo withdrawal, there isn’t a black and white answer to crossing over to diazepam (or any other benzo). The best thing to do is to research what a crossover entails and to learn the pros and cons and to make the best decision you can for yourself.
We are often very frightened in benzo withdrawal; the symptoms can be so brutally overwhelming. Even people who never have had a day of anxiety in their entire life can experience the most crippling fear. People who were extremely confident before benzo withdrawal can feel terribly insecure and unsure of themselves in withdrawal. So, the question, “What should I do?” is a very common one. People want relief from their suffering and they don’t trust themselves to know the answer. But here’s one of the hard parts about benzo withdrawal: no one knows what someone else “should” do. No one knows how another person is going to respond. What works for us may not work for anyone else. There are no “shoulds” in how to minimize benzo withdrawal symptoms while tapering.
The other thing I’d like to offer about asking “What should I do?” is that for me, learning to not ask other’s for their advice and to learn to tap into my own inner wisdom was life-changing. I was put on a benzo for anxiety. I didn’t have much confidence or belief in myself. So having to learn that no one else had the answers for me in benzo withdrawal—not even the supposed “expert” doctors—I slowly learned to rely on myself. I slowly learned how to trust myself. And, best of all, I slowly learned how to love myself. And those things have been the best medicine for me. In some ways, I give thanks for having gone through a catastrophic benzo withdrawal because it’s now etched into my DNA that what I should do is what my heart and soul tell me to do. The only person I can truly count on is myself.
You can learn to trust yourself, even in the mixed up, messed up world of benzo withdrawal. You can count on yourself for knowing what to do, as long as that decision is based on staying alive, and treating yourself with love and care. Get quiet and ask yourself what’s best for you, and wait for the answer to come. It almost always does.
(I am not a licensed MD or a licensed psychologist. I am not in any way suggesting that you abandon sound medical help or advice, but rather I am suggesting that you have more strength and wisdom than you know, even in withdrawal.)